Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 183, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 6, 2016, 6:42 AM CDT for Jackson County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2016, 6:42 AM CDT (11:42 UTC)
- Expired
- Jul 6, 2016, 7:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Jackson County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 11.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5225 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008
WUUS53 KTOP 061142
SVRTOP
KSC085-061215-
/O.NEW.KTOP.SV.W.0183.160706T1142Z-160706T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
642 AM CDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JACKSON COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 715 AM CDT
* AT 641 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOLTON...
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOLTON...WHITING AND NETAWAKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3957 9556 3957 9557 3946 9557 3951 9584
3965 9571 3965 9556
TIME...MOT...LOC 1141Z 226DEG 11KT 3951 9571
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
697
WWUS53 KTOP 061157
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
657 AM CDT WED JUL 6 2016
KSC085-061215-
/O.CON.KTOP.SV.W.0183.000000T0000Z-160706T1215Z/
JACKSON-
657 AM CDT WED JUL 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHEASTERN JACKSON COUNTY...
AT 657 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WHITING...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WHITING AND RURAL PARTS OF NORTHEAST JACKSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3957 9556 3957 9557 3946 9557 3950 9576
3965 9567 3965 9556
TIME...MOT...LOC 1157Z 240DEG 14KT 3954 9562
HAIL...1.25IN
WIND...60MPH
$$725
WWUS53 KTOP 061210
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
710 AM CDT WED JUL 6 2016
KSC085-061219-
/O.EXP.KTOP.SV.W.0183.000000T0000Z-160706T1215Z/
JACKSON-
710 AM CDT WED JUL 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY
WILL EXPIRE AT 715 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL...
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3957 9556 3957 9557 3946 9557 3950 9576
3965 9567 3965 9556
TIME...MOT...LOC 1207Z 226DEG 11KT 3954 9562
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:08 AM CDT, 34 minutes earlier.
Area forecast discussion, Jul 6, 6:08 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 608 AM CDT WED JUL 6 2016 ...AVIATION UPDATE... .SHORT TERM...(Today and Tonight) Issued at 358 AM CDT WED JUL 6 2016 Convection has moved across central KS and into southern KS this morning, a little further south than what was anticipated 24 hours ago. An MCV appears to have developed over central KS as noted by the cyclonic rotation on radar within the stratiform precip. Profiler data also seems to support the idea of an MCV over central KS. Further west, there does not appear to be any significant shortwave up stream of the forecast area within the water vapor imagery. Inf act the mean westerlies remain across the northern tier of the country with an upper wave over the Pacific Northwest. At the surface, there was a meso high over southern KS with the convection. On the larger scale, there was still a trough of low pressure extending from the souther high plains into WI. A very moist boundary layer remained in place across eastern and central KS ahead of this surface trough. For today and tonight, the 00Z models have not had much of a clue regarding the ongoing convection. The general consensus was for continued warm air advection aloft with 700MB warming a degree or two more from yesterday and the elevated mixed layer (EML) becoming stronger for this afternoon. For the next several hours, the expectation is for the MCS to continue propagating south and east into the deeper moisture with the MCv slowly drifting east of the forecast area. So with subsidence from the MCV and a strengthening EML, think precip chances into the evening should be pretty low. Have some small POPs in the forecast across northeast KS for late tonight as there is some signal that another MCS could approach that area. Although the better forcing for convection and the nose of the low level jet are progged to favor convection remaining mainly north of the forecast area. Temps today will be a little more tricky due to the cloud cover. However think that subsidence behind the MCV should allow for the clouds to dissipate by the early afternoon. There is not much indication from the models that temps will be cooler for today based on 850MB temps and 1000-500MB thicknesses increase from yesterdays. Because of this, have trended temps warmer a degree or two from the previous forecast. Dewpoint temps are forecast to remain in the lower and mid 70s so heat indices are once again expected to be in the 105 to 110 range. Therefore will expand the heat advisory to include the entire forecast area. Lows tonight should be pretty mild as the convection tonight should remain mainly north and southerly winds keeping warm air over the region. .LONG TERM...(Thursday through Tuesday) Issued at 358 AM CDT WED JUL 6 2016 For Thursday, expecting that ongoing overnight convection in the form of another MCS will impact areas off to the north of the northeast KS for the most part, but have accounted for some southern extent of showers and storms due to a moist unstable airmass still in place. However, mean Westerly flow still off to the north of the area and therefore shear profiles aren't as conducive to supporting widespread severe weather. Also, a pretty stout EML will be advecting and building into the region with southwest flow aloft. Expecting we could mix into 850mb temps of around 26C, which with the dewpoints generally around 70F at the surface, we will probably see most of the area with heat indices reaching into the 103-106F range. Have held off on the heat advisory for now with some uncertainty for now about the southern extent of convection from Wednesday night. Subsequent updates will reflect the extent of the counties that will be involved in any heat advisory for Thursday. Late Thursday, a more vigorous upper trough will dig into the Northern Plains and the southern extent of that system will push a cold boundary into the region during the evening hours. Most guidance doesn't suggest this front will be particularly strong and will likely have to degrade the EML in place for storms to develop. However, ahead of the front, CAPE values generally reach above 4,000J/kg so remains to be seen if any of this instability can be realized. Also, effective shear is forecast to reach up to 45kts, but this is mainly behind the front, so timing doesn't appear to line up for severe weather at this point. Can't rule it completely out if a storm can get going, but have generally kept POPs slight chance range for now. Friday should be nice behind the front with subsidence aloft. Return flow sets up over the weekend on the backside of the surface ridge as it slides to the east over the Western Great Lakes region. Slight to chance POPs over the weekend time frame due to isentropic lift setting up over the region. Again, late afternoon and early morning storms will be possible so can't rule it out completely during any given period. Slight to chance POPs continue into early next week as weak embedded shortwaves in the mean flow work over the area with a conditionally unstable atmosphere in place ahead of another deepening system moving into the Northern Rockies with associated trough axis extending into the Central and Southern Rockies. Temps once again back into the low to mid 90s with heat indices in the low 100s possible. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 608 AM CDT WED JUL 6 2016 The MCV from this morning's convection is expected to drift east of the terminals causing VFR conditions to prevail today. There isn't much confidence in any given model solution for convection tonight. With best forcing and nose of the low level jet expected to be north of the forecast area tonight, think better chances for storms will be north of the terminals. && .TOP Watches/Warnings/Advisories... Heat Advisory from noon today to 8 PM CDT this evening for KSZ008>012-020>024-026-034>040-054>056-058-059. && SHORT TERM...Wolters LONG TERM...Drake AVIATION...Wolters
Hazardous weather outlook, Jul 6, 4:31 AM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 431 AM CDT WED JUL 6 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-070945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 431 AM CDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING MAINLY ALONG AND SOUTH OF INTERSTATE 70 UNTIL MID MORNING. A FEW OF THESE THUNDERSTORMS COULD PRODUCE STRONG DAMAGING WIND GUSTS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9AM THIS MORNING. A HEAT ADVISORY IS IN EFFECT FROM 12PM TO 8PM TODAY FOR THE ENTIRE OUTLOOK AREA. HEAT INDEX VALUES ARE EXPECTED TO REACH INTO THE 103 TO 106 DEGREE RANGE. THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT OVER FAR NORTHEASTERN PORTIONS OF THE OUTLOOK AREA. SOME OF THESE STORMS COULD AGAIN PRODUCE STRONG DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDEX VALUES ARE AGAIN EXPECTED TO REACH 103 TO 106 DEGREE RANGE ON THURSDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE EVENING AND OVERNIGHT HOURS...BEGINNING THURSDAY NIGHT AND CONTINUING INTO EARLY NEXT WEEK. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH HAIL AND WINDS BEING THE PRIMARY CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jul 6, 1:16 AM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 116 AM CDT WED JUL 6 2016 KSZ034-060645- OTTAWA- 116 AM CDT WED JUL 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL 145 AM CDT... AT 116 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM OVER BEVERLY...MOVING SOUTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TESCOTT...CULVER AND ADA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL KANSAS. LAT...LON 3920 9793 3897 9758 3896 9759 3896 9793 TIME...MOT...LOC 0616Z 306DEG 27KT 3899 9795
Special weather statement, Jul 6, 2:08 AM CDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
208 AM CDT WED JUL 6 2016
KSZ035-060745-
DICKINSON-
208 AM CDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY UNTIL
245 AM CDT...
AT 208 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NEW CAMBRIA...MOVING EAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ABILENE...CHAPMAN...SOLOMON...ENTERPRISE...HOPE AND MOONLIGHT.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 285.
LAT...LON 3893 9737 3897 9737 3901 9704 3866 9701
3873 9737 3891 9737 3892 9738 3893 9738
TIME...MOT...LOC 0708Z 273DEG 36KT 3888 9749Local storm report, Jul 6, 2:51 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
251 AM CDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM TSTM WND GST ABILENE AIRPORT 38.90N 97.24W
07/06/2016 M75 MPH DICKINSON KS AWOS
&&
WOLTERSSpecial weather statement, Jul 6, 6:30 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
630 AM CDT WED JUL 6 2016
KSZ024-061200-
JACKSON-
630 AM CDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
700 AM CDT...
AT 630 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HOLTON...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOLTON...WHITING AND NETAWAKA.
LAT...LON 3957 9556 3957 9557 3942 9557 3946 9588
3965 9570 3965 9556
TIME...MOT...LOC 1130Z 226DEG 11KT 3948 9573The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:16 AM CDT | Special Weather Statement | TOP | Ottawa | 29 min |
| Jul 6, 2:08 AM CDT | Special Weather Statement | TOP | Dickinson | 37 min |
| Jul 6, 2:13 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 32 min |
| Jul 6, 6:30 AM CDT | Special Weather Statement | TOP | Jackson | 30 min |
| Jul 6, 7:11 AM CDT | Special Weather Statement | TOP | Nemaha | 34 min |
| Jul 6, 7:45 AM CDT | Special Weather Statement | TOP | Brown, Nemaha | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.